Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Chicago, IL

May 24, 2021

NWS Chicago, IL issued this small craft advisory at May 24, 2021, 3:04 PM CDT. It took effect at May 25, 2021, 10:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 24, 2021, 3:04 PM CDT (20:04 UTC)
In effect from
May 25, 2021, 10:00 AM CDT
Expired
May 26, 2021, 4:00 AM CDT
In force
18 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

468 
WHUS73 KLOT 242004
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 PM CDT Mon May 24 2021

LMZ740>745-250415-
/O.NEW.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 PM CDT Mon May 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT
TUESDAY...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.. 

* WHEN...From 10 AM to 9 PM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
281 
WHUS73 KLOT 250216
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
916 PM CDT Mon May 24 2021

LMZ740>745-251030-
/O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
916 PM CDT Mon May 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM CDT
TUESDAY...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...From 10 AM to 9 PM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
373 
WHUS73 KLOT 250815
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
315 AM CDT Tue May 25 2021

LMZ740>745-251615-
/O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 AM CDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 9 PM CDT THIS EVENING...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...From 10 AM to 9 PM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
380 
WHUS73 KLOT 251452
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
952 AM CDT Tue May 25 2021

LMZ740>745-252300-
/O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
952 AM CDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...till 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
906 
WHUS73 KLOT 252016
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
316 PM CDT Tue May 25 2021

LMZ740>745-260200-
/O.CON.KLOT.SC.Y.0045.000000T0000Z-210526T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
316 PM CDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...THROUGH 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
000 
WHUS73 KLOT 260117
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
817 PM CDT Tue May 25 2021

LMZ740>745-260900-
/O.EXT.KLOT.SC.Y.0045.000000T0000Z-210526T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
817 PM CDT Tue May 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

* WHAT...Southwest winds to 30 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
645 
WHUS73 KLOT 260846
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
346 AM CDT Wed May 26 2021

LMZ740>745-261700-
/O.EXP.KLOT.SC.Y.0045.000000T0000Z-210526T0900Z/
/O.NEW.KLOT.GL.A.0007.210527T2000Z-210528T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 AM CDT Wed May 26 2021

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

* WHAT...Northeast gales to 35 kt and waves 6 to 9 ft possible.

* WHERE...Illinois and Indiana nearshore waters of Lake Michigan.
  
* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 24, 2:51 PM CDT, 13 minutes earlier.

Area forecast discussion, May 24, 2:51 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
251 PM CDT Mon May 24 2021

.SHORT TERM...
246 PM CDT

Through Tuesday night...

High pressure is once again in control as the cooler air from
yesterday's cold front retreats northward or is eroded away by ample
sunshine. A wide-spread cumulus field covers most of my forecast
area, with south-southwesterly winds gusting 20 to 25 mph. Although
high pressure is dominating at the surface, a weak wave is moving
overhead, enhancing some of the cumulus and creating small isolated
showers along or west of I-39 and norther of I-80. Temperatures have
reached the 80s once again at the surface, while 850 mb temperatures
remain around 14 C.

Winds will weaken overnight. Low temperatures will be slightly
warmer for most locations, although northeastern Illinois will be
much warmer now that the cold front is gone. Overall lows tonight
will be in the mid to upper 60s.

Tuesday will see a transition in our weather pattern. Big picture is
the high pressure that has dominated our weather will shift east and
south, allowing a fairly robust upper trough and associated cold
front to move through overnight Tuesday. Starting Tuesday morning a
35 kt low-level jet will set up over my western counties ahead of
the trough. With stronger winds just above the surface, plus a
tightening of the pressure gradient as the front approaches, we
expect to mix down some of these stronger winds, leading to wind
gusts approaching 30 to 35+ mph by late morning. As the high moves
further east, moisture from the Gulf that has been over the Plains
will move into the Mississippi Valley, pumping up precipitable
waters in excess of 1.5". Although moisture will increase in the
morning, we appear to be capped off with a warm layer around 700 mb
in the morning , so I do not expect any morning convection.
Conditions will become more favorable for showers and possible
isolated storms in the afternoon as the right entry region of a 140
kt jet passes overhead. Presently any storms do not have a strong
severe characteristics, but this presently appears to be a heavy
precipitation event, especially for my northwestern counties due to
their vicinity of the low-level jet and 0-6 km shear approaches 30
kt. Showers and isolated thunderstorm are expected to continue
overnight Tuesday into Wednesday morning. High temperatures Tuesday
will be a little cooler than today due to afternoon cloud cover, so
looking for lower 80s to the northwest, and mid 80s further east.
While low temperatures Tuesday overnight will be in the mid 60s once
again, as cooler temperatures from the front will not move in until
mid-morning Wednesday.

BKL

&&

.LONG TERM...
246 PM CDT

Wednesday through Monday...

Upper ridging will be off to the east with an upper trough
expected to cross the local area Wednesday. There may be some
lingering showers during the morning but things will clear out and
expect highs to reach the 80s once again for most areas. Surface
high pressure will spread across northern Lake Michigan through
sending a cold front southward down the lake which looks to reach
the local area late in the afternoon. A modest lake breeze may
develop in the prevailing northwesterly wind flow so lakeshore
areas may see some cooling for the afternoon, with a more
concerted push of cooler air by evening.

The main target of concern in the long term period is the
potential for a soaking rainfall Thursday night into early Friday
morning as an upper-level wave and associated surface low swing
through the Great Lakes. At this point Thursday looks to start out
dry with chances for showers increasing through the day and more
so late in the day into the evening. While still several days
away, WPC-based ensemble clustering shows that ~50% of all
ECMWF/GFS/CMC ensemble members drop a swath of 0.5"+ of rain
across northern Illinois and northwest Indiana. The ECMWF ensemble
itself demonstrates a 70+% chance that 24-hour rainfall will
exceed 0.5", which has trended up in recent runs. The footprint of
this is likely too large and we expect the spatial extent of
rainfall in ensemble forecast guidance to narrow in the coming
days. Even so, confidence is cautiously growing in a much-needed
round of rainfall across parts if not most of the area.

Behind the wave, a growing signal exists for stout northeasterly
winds off Lake Michigan which will likely hold high temperatures
Friday and Saturday in the 60s across the area, if not upper 50s
along the lakeshore. Additionally, the northeast winds would favor
choppy conditions on Lake Michigan - not exactly great weather
for holiday-weekend boaters. However, at least some attempt at
clearing and warming may occur Sunday and Monday with highs
climbing back into the low to mid 70s.

MDB/Borchardt

&&

.AVIATION...
For the 18Z TAFs...

The focus of the forecast will be on gusty southwest winds and
SHRA/TSRA potential Tuesday.

For today, southwest winds have become steady across the
terminals with a few sporadic gusts near 20 kt also occurring.
Wind will diminish with sunset and remain south to southwest
overnight.

Focus shifts to increasing southwest winds Tuesday morning. Expect
gusts to push 30 kt by late morning/midday then persist through
the afternoon, though gusts may temper a bit for late afternoon.
The main challenge will be determining SHRA/TSRA potential. A weak
upper wave is expected to cross the area during the mid/late
morning which could result in some isolated showers but there are
negative factors for much coverage. Will need to keep an eye on
this, but have excluded any SHRA mention in the TAF during this
period. Potential for SHRA/TSRA does become more favorable with
time during the afternoon, but expect that most activity will hold
off until after 00z Tuesday evening.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 24, 12:09 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1209 PM CDT Mon May 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1209 PM CDT Mon May 24 2021 /109 PM EDT Mon May 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Friday...
  High Swim Risk.

DISCUSSION:

Scattered thunderstorms are possible Tuesday afternoon into Tuesday
night across the area, and mainly southeast of Interstate 55 on
Wednesday. These storms could produce heavy precipitation Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-251715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1209 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.

BKL

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:46 PM CDTMarine Dense Fog AdvisoryLOT10 hr
May 24, 1:43 AM CDTDense Fog AdvisoryLOTCook, Lake4 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.